Alert archive / Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Blacksburg, VA

August 25, 2022Botetourt County, Roanoke County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 25, 2022, 8:50 PM EDT for Botetourt County, Roanoke County, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2022, 8:50 PM EDT (00:50 UTC)
Expired
Aug 26, 2022, 3:00 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Botetourt County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 10:00 PM EDTFLOOD1 Sse Cloverdale, VARUNOFF FROM HEAVY RAINFALL OVERWHELMED AN UNDERGROUND STORM WATER PIPE, WHICH CREATED A SINKHOLE IN A PORTION OF HIGHLAND DRIVE NEAR SANDERSON DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
371 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WGUS51 KRNK 260050
FFWRNK
VAC023-161-260700-
/O.NEW.KRNK.FF.W.0023.220826T0050Z-220826T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
850 PM EDT Thu Aug 25 2022

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Southwestern Botetourt County in west central Virginia...
  Northeastern Roanoke County in west central Virginia...

* Until 300 AM EDT Friday.

* At 850 PM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain in a stationary thunderstorm 
  that was producing torrential rainfall rates. Between 1 and 4 
  inches of rain have fallen. The expected rainfall rate is 2 inches 
  in 1 hour. Additional rainfall amounts up to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Roanoke...                         Troutville...
  Cloverdale...                      Daleville...
  Laymantown...                      Hollins...
  Nace...

This includes the following streams and drainages...
  Stony Battle Creek, Coyner Branch, Jumping Run Creek, Laymantown 
  Creek, Tinker Creek, Buffalo Creek, Cook Creek and Carvin Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3739 7998 3743 7995 3743 7984 3736 7983
      3731 7987 3732 7991 3733 7992 3732 7993
      3733 7995 3733 7996 3734 7997 3737 8001

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

AS
2 follow-up statements
783 
WGUS71 KRNK 260153
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
953 PM EDT Thu Aug 25 2022

VAC023-161-260700-
/O.CON.KRNK.FF.W.0023.000000T0000Z-220826T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Botetourt VA-Roanoke VA-
953 PM EDT Thu Aug 25 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 AM EDT FRIDAY FOR 
SOUTHWESTERN BOTETOURT AND NORTHEASTERN ROANOKE COUNTIES...

At 953 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms produced heavy rain. Between 2 and 4 inches of rain 
had fallen. The heavy rain has ended but runoff will continue into 
early Friday morning. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
Roanoke...                         Troutville...
Cloverdale...                      Daleville...
Laymantown...                      Hollins...
Nace...

The stream gage on Tinker Creek at Columbia Street in Roanoke City 
has already gone from a stage of 2.5 feet to 7 feet in 20 minutes, 
and was still rising as water from Tinker Creek drains into the city.

This includes the following streams and drainages...
Carvin Creek, Jumping Run Creek, Cook Creek, Buffalo Creek, Tinker 
Creek, Coyner Branch, Stony Battle Creek and Laymantown Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3739 7998 3743 7995 3743 7984 3736 7983
      3731 7987 3732 7991 3733 7992 3732 7993
      3733 7995 3733 7996 3734 7997 3737 8001

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

AS
970 
WGUS71 KRNK 260704
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
304 AM EDT Fri Aug 26 2022

VAC023-161-260714-
/O.EXP.KRNK.FF.W.0023.000000T0000Z-220826T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Botetourt VA-Roanoke VA-
304 AM EDT Fri Aug 26 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN BOTETOURT AND 
NORTHEASTERN ROANOKE COUNTIES...

Flood waters have receded, and flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3739 7998 3743 7995 3743 7984 3736 7983
      3731 7987 3732 7991 3733 7992 3732 7993
      3733 7995 3733 7996 3734 7997 3737 8001

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 8:03 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 25, 8:03 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
803 PM EDT Thu Aug 25 2022

.SYNOPSIS...
High pressure will slide offshore tonight. A front moves into the
Ohio Valley Friday, then heads east Saturday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 745 PM EDT Thursday...

Patchy clouds and fog overnight, afternoon storms along the
mountains.

Storm activity has largely subsided this evening, with the
exception of a few isolated cells in the southern Blue Ridge and
one persistent storm north of Roanoke. Expect these to all peter
out within the next couple hours and allow some clearing in the
skies overnight. Patchy valley fog as well as in areas that
received a decent measure of rain from any showers earlier on
Thursday will form up early Friday morning.

As moisture is advected into the area from the south ahead of a
slowly moving front currently draped over the Deep South, cloud
cover will become more consistent and widespread. Some isolated
to scattered storms will fire up Friday afternoon and evening.
These will be concentrated along the mountains and Blue Ridge.
While thunder and lightning are expected with these storms, the
setup is lacking in terms of severe weather, so concerns for
damaging storms are minimal.

Overnight lows will be in the 50s west, low 60s east in the
Piedmont. Highs Friday will be held down towards the mountains
by better cloud coverage as well as rain showers. West of the
Blue Ridge, highs will be mostly in the 70s, while towards the
Piedmont temperatures will close in on 90.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 245 PM EDT Thursday...

     Typical Summertime Weather Pattern Dragging on into late
August...

Essentially returning to a summertime weather pattern more
typical of early August than late August as the subtropical
ridge returns for a late summer visit. By the early part of next
week, the upper ridge is forecast to build into the 592-594dm
range and linger. Differential heating across the higher western
mountainous terrain will result in scattered diurnal convection
each day through the period with activity lingering into the
evening and potentially working its way into the Piedmont during
the evening before dissipating. Locally heavy rainfall and an
isolated strong to severe storm cannot be ruled out any day, but
severe appears unlikely. Locally heavy rainfall would definitely
be the greater concern, but coverage will be spotty, so no need
to highlight in the gHWO or HWO at this time.

Temperatures will average a tad above normal for maximums and
well above normal for minimums. Look for high temperatures
primarily in the 80s, except 70s mountains. Low temperatures
much warmer than normal for late August being mostly in the 60s.

/Confidence Levels in Forecast Parameters/
- High Confidence in Temperatures,
- Moderate Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Direction and Speed,
- Moderate Confidence in Thunderstorm Potential.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 PM EDT Thursday...

     Summertime Pattern Continues into the First Part of
September...

High pressure aloft will remain over the area into the first
part of September. Virtually no change in the lingering late
summertime weather pattern is expected. Models hint at diurnal
convection every single day with little determinable difference
from one day to the next at this point. Highest pops will remain
in the west with lower pops in the east. The exception to the
pattern will be Monday when a stronger short wave passes by to
the north and a weak frontal system drifts into the region. This
could enhance convection somewhat. Locally heavy rainfall would
be of most concern on Monday, while other days convection will
be more scattered and any heavy rain problems would be very
localized.

Temperatures remain above normal through the period, especially
minimum temperatures. With dewpoints hovering near 70, well
above normal for this time of year, daytime high temperatures
will average in the 80s except 70s mountains. Lows will remain
much above normal for the first of September, still mostly in
the 60s.

Confidence in this portion of the extended is above average.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 800 PM EDT Thursday...

VFR conditions cover the majority of the area. A localized
isolated storm hangs near ROA keeping thunder in the TAF there,
but not impacting anywhere else. After that storm weakens and
dies, conditions will return to VFR for a few hours before
patchy valley fog appears in the early morning. This will likely
bring LWB's vsby down to IFR levels at least, other TAF sites
may not be impacted as much by the fog.

Clouds will form and lower Friday morning, but likely not below
VFR level. This will be the status quo until some afternoon
storms form along and west of the Blue Ridge. These will locally
reduce vsby and create wind gusts outside the prevailing wind
direction.

Above average confidence in ceilings,visibilities
and wind, with lower confidence on storms.

.Extended Aviation Discussion...
Mainly VFR conditions expected into the weekend. Exceptions will be
the normal cycle of late night IFR/LIFR fog in the mountain valleys
and scattered mainly afternoon and evening MVFR thunderstorms.
Storms chances increase Monday into Wednesday especially in the
mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...KK/WP
NEAR TERM...KK/VFJ
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...VFJ/WP
Hazardous weather outlook, Aug 25, 2:36 PM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
236 PM EDT Thu Aug 25 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-261200-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
236 PM EDT Thu Aug 25 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 4:28 PM EDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
428 PM EDT Thu Aug 25 2022

VAZ023-034-252100-
Botetourt VA-Bedford VA-
428 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northwestern
Bedford and central Botetourt Counties through 500 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm over
Springwood, or near Buchanan, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buchanan...
Eagle Rock...
Fincastle...
Arcadia...
Peaks Of Otter Summit...
Springwood...
and Lithia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3761 7959 3760 7957 3758 7958 3753 7950
      3755 7947 3733 7962 3750 7992 3767 7981
TIME...MOT...LOC 2027Z 297DEG 12KT 3754 7976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AMS
Special weather statement, Aug 25, 5:26 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EDT Thu Aug 25 2022

VAZ018-022-023-252200-
Botetourt VA-Craig VA-Roanoke VA-
526 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northeastern
Roanoke, southeastern Craig and southwestern Botetourt Counties
through 600 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
New Castle, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troutville...
New Castle...
Catawba...
Fincastle...
Nace...
Laymantown...
and Daleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3733 8012 3751 8017 3761 7989 3735 7981
TIME...MOT...LOC 2125Z 256DEG 9KT 3744 8006

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AMS
Special weather statement, Aug 25, 7:35 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
735 PM EDT Thu Aug 25 2022

VAZ022-023-034-260000-
Botetourt VA-Roanoke VA-Bedford VA-
735 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northeastern
Roanoke, northwestern Bedford and southwestern Botetourt Counties
and the northeastern City of Roanoke through 800 PM EDT...

At 734 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cloverdale, or over Troutville, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Vinton...
Buchanan...
Troutville...
Montvale...
Lithia...
and Hollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3729 7999 3742 8003 3753 7968 3727 7961
TIME...MOT...LOC 2334Z 256DEG 6KT 3738 7990

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AMS
Special weather statement, Aug 25, 8:07 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
807 PM EDT Thu Aug 25 2022

VAZ022-023-034-260030-
Botetourt VA-Roanoke VA-Bedford VA-
807 PM EDT Thu Aug 25 2022

...A strong thunderstorm will impact portions of northeastern
Roanoke, west central Bedford and southwestern Botetourt Counties
and the northeastern City of Roanoke through 830 PM EDT...

At 806 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cloverdale, or near Troutville, moving east at 5 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Roanoke...
Troutville...
Montvale...
Nace...
Laymantown...
Daleville...
and Lithia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3731 7995 3743 8000 3751 7975 3727 7965
TIME...MOT...LOC 0006Z 256DEG 6KT 3736 7989

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:07 PM EDTSpecial Weather StatementRNKCity of Roanoke23 min
Aug 26, 1:28 PM EDTSpecial Weather StatementRNKCarroll, Henry, Patrick, City of Galax, City of Martinsville62 min
Aug 26, 3:10 PM EDTSpecial Weather StatementRNKCarroll, Henry, Patrick, City of Danville, City of Martinsville50 min
Aug 26, 5:08 PM EDTSpecial Weather StatementRNKMontgomery22 min
Aug 26, 5:35 PM EDTSpecial Weather StatementRNKMontgomery25 min
Aug 26, 6:16 PM EDTSpecial Weather StatementRNKGrayson44 min
Aug 26, 6:22 PM EDTSpecial Weather StatementRNKCity of Lynchburg38 min
Aug 26, 6:37 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford38 min
Aug 26, 7:08 PM EDTAreal Flood AdvisoryRNKMontgomery, Pulaski, City of Radford112 min

Nearby

Flash Flood Warnings in Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.